Alert archive / Texas / Red Flag Warnings in 2016
Red Flag Warning 3, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this red flag warning at Mar 20, 2016, 4:16 AM CDT for 23 counties in Texas. It took effect at Mar 20, 2016, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2016, 4:16 AM CDT (09:16 UTC)
- In effect from
- Mar 20, 2016, 12:00 PM CDT
- Expired
- Mar 20, 2016, 6:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Houston/Galveston, TX
All 23 counties
Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
559 WWUS84 KHGX 200916 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 416 AM CDT SUN MAR 20 2016 ...AFTERNOON RED FLAG WARNING WILL BE IN EFFECT... .THE RECENT LACK OF RAINFALL ALLOWING FINE FUELS TO CURE...IN TANDEM WITH GUSTY NORTH WINDS AND DRY AIR ADVECTING IN AND LOWERING RELATIVE HUMIDITIES TO UNDER 30 PERCENT...HAS PROMPTED AN AFTERNOON RED FLAG WARNING. TXZ163-164-176>179-195>200-210>214-226-227-235>238-202300- /O.NEW.KHGX.FW.W.0003.160320T1700Z-160320T2300Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 416 AM CDT SUN MAR 20 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS EVENING. * AFFECTED COUNTIES... HOUSTON...TRINITY...MADISON...WALKER... SAN JACINTO...POLK...BURLESON...BRAZOS...WASHINGTON... GRIMES...MONTGOMERY...LIBERTY...COLORADO...AUSTIN...WALLER... HARRIS...CHAMBERS...WHARTON...FORT BEND...JACKSON... MATAGORDA...BRAZORIA...GALVESTON. * WIND...15 TO 20 MPH WITH GUSTS TO 25 MPH. * HUMIDITY...LOW TO MID 20S. * IMPACTS...ANY FIRE COULD QUICKLY BECOME OUT OF CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Mar 20, 4:16 AM CDT, 0 minutes earlier.
Area forecast discussion, Mar 20, 4:16 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
416 AM CDT SUN MAR 20 2016
.DISCUSSION...
AS WE OFFICIALLY START SPRING...SOUTHEAST TEXAS WILL SEE A COUPLE DAYS
(TODAY AND MONDAY) OF SUNNY SKIES AND COOL TEMPERATURES AS SURFACE HIGH
PRESSURE BUILDS ACROSS THE AREA. NORTH WINDS TODAY WILL BE ON THE BREEZY
AND GUSTY SIDE WHILE HIGH TEMPERATURES WARM INTO A 60-65 DEGREE RANGE.
WITH THE SURFACE HIGH CENTERED ALMOST DIRECTLY OVERHEAD TONIGHT/MONDAY
MORNING...MUCH LIGHTER WINDS WILL ALLOW LOW TEMPERATURES TO FALL CLOSE
TO FREEZING ACROSS PARTS OF OUR NORTH/NORTHEAST COUNTIES AND BOTTOM
OUT IN THE MID 40S AT THE COAST. MONDAY NIGHT WILL NOT BE AS COOL WITH
THE SURFACE HIGH HAVING MOVED OFF TO THE EAST AND BRINGING THE AREA
SOME ONSHORE WINDS. THESE WINDS WILL STRENGTHEN ON TUESDAY AND WEDNESDAY
UNDER A TIGHTENING PRESSURE GRADIENT AND WILL ALLOW MOISTURE LEVELS
TO RISE. RAIN CHANCES ARE BACK IN THE FORECAST BEGINNING ON WEDNESDAY
NIGHT AHEAD OF THE NEXT COLD FRONT THAT WE NOW HAVE MOVING THROUGH
SOUTHEAST TEXAS ON THURSDAY. THE AREA DRIES OUT AND COOLS DOWN BEHIND
THIS FRONT ON THURSDAY NIGHT AND FRIDAY. 42
&&
.MARINE...
STRONG OFFSHORE FLOW WILL PERSIST THROUGH THE EVENING
HOURS....WEAKENING OVERNIGHT EARLY MONDAY MORNING AS INLAND HIGH
PRESSURE EXPANDS IN OVER THE LOCAL GULF WATERS. LIGHT ONSHORE FLOW
RETURNS BY MONDAY AFTERNOON AS THE HIGH MOVES INTO THE SOUTHEASTERN
U.S.. ROCKY MOUNTAIN LEEWARD LOWERING PRESSURE...IN RELATION TO A
FLORIDA BASED HIGH...WILL STRENGTHEN THESE ONSHORE WINDS TO A GULF
SCEC TUESDAY. THIS SOUTHERLY FETCH IS FORECAST TO REACH ADVISORY
LEVELS WEDNESDAY...PULLING IN AN AVERAGE 6 TO 8 FOOT SWELL. THE NEXT
COLD FRONT IS TIMED TO COME ACROSS A DAY EARLIER THAN PREVIOUSLY
THOUGHT...FRONT TO PASS ACROSS THE NORTHWESTERN GULF LATE THURSDAY
MORNING INTO AFTERNOON. 31
&&
.FIRE WEATHER...
THE LACK OF WETTING RAINS LEADING TO MORE CURED FUELS...IN TANDEM
WITH A BRIEF AFTERNOON WINDOW OF LOW TO MID 20 %RHS AND GUSTY NORTH
WINDS...HAS LEAD TO THE DECISION TO ISSUE A SHORT FUSE RED FLAG
WARNING. AGAIN...THE THREAT FOR ANY FIRE TO BECOME OUT OF CONTROL
WILL BE THE HIGHEST DURING THE EARLY TO MID AFTERNOON HOURS. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 61 37 65 50 76 / 0 0 0 0 0
HOUSTON (IAH) 63 38 66 49 74 / 0 0 0 0 0
GALVESTON (GLS) 63 47 64 57 71 / 0 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THIS EVENING FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION FROM THIS EVENING THROUGH
LATE TONIGHT FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...42
AVIATION/MARINE/FIRE...31Hazardous weather outlook, Mar 19, 5:27 AM CDT, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 527 AM CDT SAT MAR 19 2016 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-201200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 527 AM CDT SAT MAR 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT IT WILL BE BREEZY. WITH THE STRONG NORTH WINDS...WIND ADVISORIES ARE IN EFFECT THROUGH THIS AFTERNOON ACROSS THE COASTAL COUNTIES. CAUTION FLAGS AND SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH TONIGHT FOR THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AT THIS TIME...THERE MIGHT BE SOME POTENTIAL FOR POSSIBLE STRONG OR SEVERE STORMS IN OR CLOSE TO SOUTHEAST TEXAS THURSDAY AND MAYBE FRIDAY WHEN THE NEXT STORMS SYSTEM MOVES EASTWARD ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED ON THURSDAY AND MAYBE FRIDAY.
Nearby
Red Flag Warnings in Texas, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.